Recent Blog Articles
Is blood sugar monitoring without diabetes worthwhile?
Large review study finds low risk of erectile dysfunction after prostate biopsy
Does exercise help protect against severe COVID-19?
A new Alzheimer’s drug has been approved. But should you take it?
Need physical therapy? 3 key questions your PT will ask
COVID-19 vaccines: Safe and effective for American Indian and Alaskan Native communities
Should we track all breakthrough cases of COVID-19?
Period equity: What is it, why does it matter?
Common questions about medical cannabis
Mouth-watering summer fruits and vegetables to fill your plate
By the way, doctor: Is taking calcium a problem if you have pseudogout?
Q. I've been diagnosed with pseudogout, which I understand is caused by a buildup of calcium crystals in the joints. Should I be concerned about taking a calcium supplement?
A. Pseudogout is a type of inflammatory arthritis characterized by sudden attacks of pain and swelling in the joints. It closely resembles gout, hence the name. But gout usually affects a big toe, and pseudogout usually affects the knee, though both conditions can affect other joints as well. Gout is caused by sodium urate crystals, and pseudogout is caused by crystals of calcium salts — calcium pyrophosphate dihydrate, or CPPD.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.